Montana, 2014

High Wind in Montana, January 11 to 13, 2014

January 11 to 13, 2014 · NWS GGW · 5 events in 5 counties and zones

A strong Alberta clipper storm system pushed through region, bringing enhanced strong and gusty winds to portions of northeast Montana.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong Alberta clipper storm system pushed through region, bringing enhanced strong and gusty winds to portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 11, 3:29 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 11, 3:29 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
329 PM MST SAT JAN 11 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

THE APPROACHING PROGRESSIVE PACIFIC TROUGH SENDS THE RIDGE MOVING
OFF TO THE EAST TONIGHT. THIS WAVE WILL IN TURN TAP INTO THE
SLIGHTLY COLDER AIR UP NORTH CREATING A COLD FRONTAL PUSH BY
SUNDAY AFTERNOON. ISOLATED SHOWERS MAINLY SOUTH OF THE MISSOURI
RIVER ARE POSSIBLE THIS EVENING WITH THIS PUSH BUT THE AREA FOR
THE MOST PART SHOULD REMAIN DRY. STRONG SOUTHWEST WIND WILL
DIMINISH TO MODERATE OVERNIGHT AS THE LEE SURFACE TROUGH MOVES
EAST. HOWEVER WILL MAINTAIN THE WIND HEADLINE FOR THE LITTLE
ROCKIES SINCE WIND WILL INCREASE AGAIN SUNDAY.

SUNDAY/SUNDAY NIGHT...SPLIT WAVE TROUGH SWINGS ACROSS THE REGION.
THE NORTHERN MORE ENERGETIC WAVE SENDS A SECONDARY COLD FRONT
SOUTH INTO NEMONT. THIS WILL GENERATE SNOW MAINLY IN THE
AFTERNOON. NOT EXPECTING MORE THAN AROUND A HALF INCH. SURFACE
WIND VEERS AROUND TO THE NORTHWEST AS THE CLOSED SURFACE LOW MOVES
FARTHER TO THE EAST. EXPECT WIND TO BECOME STRONG AGAIN. WITH
SURFACE AND ALOFT WINDS BECOMING NORTHWESTERLY...TEMPERATURES WILL
COOL CLOSER TO NORMAL. OVERNIGHT LOWS WILL ONCE AGAIN FALL INTO
THE TEENS AND 20S.

MONDAY...AN EMBEDDED VORT MAX DISTURBANCE IN THE FLOW ALOFT WILL
SEND OVERRUNNING MOISTURE ALONG THE FLUCTUATING COLD BOUNDARY THAT
WILL STRETCH NW TO SE ACROSS NEMONT. THIS WILL LIKELY PRODUCE SNOW
IN OUR NE CORNER AND RAIN IN OUR SW CORNER WITH A MIX IN BETWEEN.
THERE WILL BE A SIMILAR SITUATION WITH TEMPERATURES WITH COOLER
HIGHS IN THE NE AND WARMER HIGHS IN THE SW. ANOTHER DEVELOPING
SURFACE TROUGH IN THE LEE OF THE CANADIAN ROCKIES WILL AGAIN SET
UP WINDY CONDITIONS ACROSS THE AREA. THIS WAVE WILL AGAIN EXCITE
STRONG WIND AROUND THE LITTLE ROCKIES. SO WILL EXTEND WIND
HEADLINE THROUGH MONDAY EVENING. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
AS A WHOLE THE GOING FORECAST AS DISCUSSED BELOW WAS IN GOOD
SHAPE. ONLY MADE MINOR TWEAKS TO TREND UP POPS WITH A QUASI
STATIONARY FRONTAL BOUNDARY ACROSS THE SOUTHWEST FOR MONDAY NIGHT.
ALSO COOLED TEMPS ACROSS THE NORTHEAST BEHIND A COLD FRONT FOR
THURSDAY. STILL EXPECTING WINDY CONDITIONS TO CONTINUE INTO
THURSDAY. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...UPPER AIR PATTERN EXPECTED TO
AMPLIFY NEXT WEEK WITH RIDGE BUILDING INTO THE PACIFIC NORTHWEST
AND HUDSON BAY LOW KEEPING TROF OVER EASTERN NORTH AMERICA.
NORTHWEST FLOW INTO MONTANA WILL ALTERNATE BETWEEN WARM AND COLD
THROUGH MIDWEEK WITH A SHORTWAVE MOVING THROUGH THE FLOW. RIDGE
PUSHING EAST AT THE END OF THE WEEK TO BRING WARM AIR ACROSS THE
DIVIDE.

MONDAY NIGHT SHORTWAVE DIVING THROUGH THE DAKOTAS WILL PUSH COLD
BOUNDARY BACK INTO CENTRAL MONTANA WITH SNOW SHOWERS POSSIBLE ON
THE EDGE OF THE COLD AIR. CHINOOK DEVELOPS ON TUESDAY WITH RIDGE
EXTENDING EASTWARD AS SHORTWAVE BEGINS TO PUSH INTO WESTERN
CANADA. WARM AND WINDY CONDITIONS CONTINUE INTO WEDNESDAY WITH THE
SHORTWAVE MOVING THROUGH THE CANADIAN ROCKIES BEFORE DIVING TOWARD
THE UPPER MIDWEST. COLD FRONT DIPS INTO NORTHEAST MONTANA LATE
WEDNESDAY OR EARLY THURSDAY WITH SOME DIFFERENCES IN TIMING AMONG
THE MODELS. SURFACE LOW AND MOISTURE WRAPPING INTO THE CLIPPER
STAY WELL TO THE NORTH SO NOT EXPECTING MUCH PRECIPITATION INTO
NORTHEAST MONTANA...BUT COULD SEE STRENGTHENING WIND WITH THE COLD
AIR ADVECTION BEHIND THE FRONT.

UPPER RIDGE BUILDS EAST INTO THE WEEKEND WITH STEADILY WARMING
TEMPERATURES. JET IS DISPLACED TO THE NORTH...SO WHILE DOWN-SLOPE
WILL SPREAD WARM AIR EASTWARD...WINDS ARE EXPECTED TO EASE. EBERT

&&

.AVIATION...
VFR. GUSTY WINDS WILL BE THE PRIMARY CONCERN THROUGH THE NEXT FEW
DAYS. EXPECT GUSTY SOUTHWEST WINDS TODAY...GOING WESTERLY THIS
EVENING...AND FINALLY NORTHWEST SUNDAY MORNING. OTHERWISE EXPECT
A MIX OF MID AND HIGH CLOUDS OVER THE NEXT 24 HOURS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST MONDAY FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 11, 3:28 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
328 PM MST SAT JAN 11 2014

MTZ016>027-059-061-062-121200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
328 PM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WESTERLY WINDS OF 25 TO 35 MPH ARE EXPECTED TO DEVELOP
ACROSS NORTHEAST MONTANA THIS AFTERNOON...AND LINGER THROUGH
MONDAY NIGHT. WIND GUSTS UP TO 55 MPH CAN BE EXPECTED AT TIMES
OVER FAVORED HIGHER TERRAIN LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WIND WILL CONTINUE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-121200-
SOUTHWEST PHILLIPS-
328 PM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH MONDAY
EVENING FOR WESTERLY WINDS OF 30 TO 40 MPH SUSTAINED...WITH GUSTS
UP TO 60 MPH POSSIBLE. THE MAIN IMPACTS WILL BE FOR HIGH PROFILE
VEHICLES TRAVELING ALONG HIGHWAY 191 SOUTH OF MALTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING CONTINUES THROUGH MONDAY EVENING. STRONG
WINDS WILL CONTINUE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 11, 5:59 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
559 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     NON-TSTM WND GST 15 S ZORTMAN            47.70N 108.48W
01/11/2014  M58.00 MPH       PHILLIPS           MT   MESONET

            WIND GUST OCCURRED AT MANNING CORRAL RAWS

&&

GREGF
Local storm report, Jan 11, 6:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
639 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     NON-TSTM WND GST 8 WNW U L BEND          47.53N 108.05W
01/11/2014  M63.00 MPH       PETROLEUM          MT   MESONET

            WIND GUST AT CHAIN BUTTE RAWS

&&

GREGF
Special weather statement, Jan 11, 6:55 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
655 PM MST SAT JAN 11 2014

MTZ017-020-022-023-026-120300-
GARFIELD-MCCONE-PRAIRIE-ROOSEVELT-VALLEY-
655 PM MST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  MCCONE COUNTY IN NORTHEAST MONTANA...
  EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MST.

AT 652 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN SHOWERS WITH STRONG WIND GUSTS TO 55 MPH ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF TAMPICO TO 11 MILES WEST OF
COHAGEN...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLASGOW... THE PINES REC AREA AND  THE PINES RECREATION AREA...
   COHAGEN... DUCK CREEK FISHING AND  DUCK CREEK REC AREA...
   SAINT MARIE... FORT PECK AND  HILLSIDE...
   NASHUA...
   NELSON CREEK REC AREA AND  ROCK CREEK REC AREA...
   FLOWING WELLS REST AREA...
   FRAZER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4683 10585 4686 10585 4686 10608 4684 10609
      4686 10707 4843 10692 4836 10536 4685 10553
TIME...MOT...LOC 0154Z 261DEG 50KT 4820 10678 4703 10681

GFF
WEATHER.GOV/GLASGOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 11, 6:55 PM MST to January 12, 11:45 AM MST
Where
Little Rocky Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Sustained winds of at least 40 mph began at 6:55 PM on the 11th and ended at 11:45 AM on the 12th. A peak wind gust of 67 mph was recorded at 8:39 AM on the 11th at the Malta South US-191 DOT site.

High Wind, McCone

When
January 11, 8:00 PM MST to 8:30 PM MST
Where
McCone forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Cooperative observer reported that strong winds had blown over a horse trailer along highway 13 north of the town of Circle around 8:00 PM.

High Wind, Garfield

When
January 13, 1:08 PM MST to 3:15 PM MST
Where
Garfield forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Initial verifying wind gust of 59 mph was recorded at 1:08 PM on the 13th at the South Sawmill Creek RAWS site. Peak wind gust of 62 mph was recorded at 3:08 PM on the 13th at the Lufborough Hill MT-200 DOT site.

High Wind, Petroleum

When
January 13, 1:45 PM MST to 2:45 PM MST
Where
Petroleum forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Sustained winds of at least 40 mph were sporadic and lasted less than one hour, but a peak wind gust of 63 mph was recorded at 1:45 PM on the 13th at the Chain Buttes RAWS site.

High Wind, Prairie

When
January 13, 3:40 PM MST to 5:40 PM MST
Where
Prairie forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Sustained winds of at least 40 mph were recorded from 3:40 to 5:40 PM at the Buffalo Rapids AGRIMET site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498568, 498571, 498570, 498569, 498572.